Phenobarbitone Induced Gingival Overgrowth: A Rarity?
Authors: A. R. Pradeep and Daisy Happy
Abstract: Purpose: Gingival overgrowth is a well-known consequence of the administration of some anti-convulsants, immunosuppresants and calcium channel blockers. But anticonvulsant drug, phenobarbitone is a very rarely implicated cause of gingival overgrowth. To our knowledge, there are only two documented case reports in the literature. This report describes another rare case of epileptic patient who presented with gingival overgrowth associated with the use of phenobarbitone. Methods: On clinical examination, gingival overgrowth in relation to the lingual aspect of lower anterior region and labial aspect of upper right central incisor were observed. Histological examination of tissue revealed hyperkeratotic, acanthotic and thickened epithelium with long rete pegs. Results: This case has been diagnosed as phenobarbitone induced gingival overgrowth, but further longitudinal and cross sectional studies are needed to establish phenobarbitone as a definitive cause of gingival overgrowth. Clinical significance: Patients considered for treatment with phenobarbitone should be made aware of gingival enlargement as a potential side effect, encouraged to maintain meticulous oral hygiene and, should be advised to regularly consult a periodontist for monitoring of oral complications associated with gingival enlargement.